diabetestalk.net

Metformin Is Poison

Share on facebook

Ph 6.68surviving Severe Metformin Intoxication

Metformin, a widely used anti-diabetic agent of the biguanide family, although generally safe, 1 , 2 , 3 , 4 holds the risk of developing a potentially lethal acidosis. 5 , 6 The association between lactic acidosis and metformin is well-established but rarely seen in patients taking this medication. 7 Its elimination relies solely on kidneys excretion, 8 so its accumulation is feasible in just two circumstances: renal failure (RF) and acute overdosage. At normal dosage, a toxic accumulation of drug requires time after the development of RF, due to metformin high clearance. About 90% of the drug is eliminated by glomerular filtration and tubular secretion (serum half-life of 1.55 h). Moreover, RF is itself associated with acidosis as it impairs kidneys ability to excrete protons. Acute intoxication on the other hand is a viable option in those cases where renal function is normal and can correlate with a psychiatric disorder. The mechanism thought to be responsible for lactic acidosis is suppression of gluconeogenesis forming lactate, pyruvate, glycerol and amino acids leading to lactate accumulation, 9 a risk that is increased by either chronic or acute RF (ARF). Usually hyperlact Continue reading >>

Share on facebook

Popular Questions

  1. mfuston39

    How much Metformin is too much? Can you overdose on Metformin?

    I am prescribed to 2.5 1000mg Metformin per day. However, that doesn't seem to be enough, because my blood sugar had been around 300 lately. I feel like I need to take 4 pills per day to keep it in check. Is that too much, and can you overdose on Metformin?

  2. AN

    Hello,
    I suggest you contact your Dr. or Pharmacist, do not self medicate as this can happen:
    What happens if I overdose?
    Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of metformin may cause lactic acidosis. Get emergency medical help if you have any of these symptoms of lactic acidosis: weakness, increasing sleepiness, slow heart rate, cold feeling, muscle pain, shortness of breath, stomach pain, feeling light-headed, and fainting.
    read more at: https://www.drugs.com/metformin.html
    Take care,
    maso.-
    Votes: +0 Comment Vote up Report

  3. AN

    I totally agree with masos answer. My hubby is diabetic & was also on metforim & glyberide, but because his glucose were too high he has had his meds changed by his doctor completely. You need to see your endoctrinologist about this. Do not self medicate...

  4. -> Continue reading
read more close

Related Articles

Popular Articles

More in ketosis